Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 165, NWS Dodge City, KS

June 30, 2009Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2009, 6:49 PM CDT for Kearny County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2009, 6:49 PM CDT (23:49 UTC)
Expired
Jun 30, 2009, 7:30 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:52 PM CDTTSTM WND DMGE Lakin, KSSIX TO EIGHT INCH TREE LIMBS WERE DOWNED ON POWER LINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 302349
SVRDDC
KSC093-010030-
/O.NEW.KDDC.SV.W.0165.090630T2349Z-090701T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 730 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF LAKIN...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  LAKIN...
  RURAL RESIDENCES OF KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3774 10110 3774 10151 3821 10151 3825 10112
TIME...MOT...LOC 2349Z 002DEG 25KT 3805 10134

$$

12
2 follow-up statements
000 
WWUS53 KDDC 010001
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT TUE JUN 30 2009

KSC093-010030-
/O.CON.KDDC.SV.W.0165.000000T0000Z-090701T0030Z/
KEARNY KS-
701 PM CDT TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR KEARNY COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF LAKIN...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...
  LAKIN...
  RURAL RESIDENCES OF KEARNY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3774 10110 3774 10151 3821 10151 3825 10112
TIME...MOT...LOC 0001Z 349DEG 18KT 3800 10133

$$

12
000 
WWUS53 KDDC 010024
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT TUE JUN 30 2009

KSC093-010033-
/O.EXP.KDDC.SV.W.0165.000000T0000Z-090701T0030Z/
KEARNY KS-
724 PM CDT TUE JUN 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR KEARNY COUNTY EXPIRES AT 730
PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER KEARNY COUNTY.

LAT...LON 3774 10110 3774 10151 3821 10151 3825 10112
TIME...MOT...LOC 0023Z 348DEG 30KT 3787 10127

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:26 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 3:26 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 30 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DIFFICULTIES IN THE SHORT TERM ARE WITH
TEMPERATURES.

THERE ISNT MUCH TO TALK ABOUT IN THE MID AND UPPER LEVELS TODAY AS
A RIDGE DOMINATES MUCH OF THE WEST AND A TROF CONTROLS THE EASTERN
HALF OF THE COUNTRY. SIGNIFICANT UPPER JETS ARE CONFINED TO CANADA
AND EAST OF KANSAS. AFTERNOON SURFACE ANALYSIS SHOWS A COOL FRONT
SLOWLY SAGGING SOUTHWARD ACROSS NORTHERN KANSAS AS HIGH PRESSURE
BUILDS IN FROM THE NORTH. NOTHING IS HAPPENING ALONG THE FRONT
EXCEPT FOR A WIND SHIFT AT THE MOMENT. HOWEVER, TEMPS ARE QUITE COOL
FOR THE LAST AFTERNOON OF JUNE ACROSS NEBRASKA WITH MOSTLY LOW TO
MID 70S. YESTERDAYS CONVERGENCE BOUNDARY IS NOW WELL INTO OKLAHOMA
AND OF NO IMPORTANCE TO SW KANSAS. REFLECTIONS OF THE LEE TROF
CONTINUE TO STRETCH ALONG THE FRONT RANGE FROM CANADA TO MEXICO.

CURRENTLY, SKIES ARE MOSTLY CLEAR ACROSS SW KANSAS. TEMPS ARE ON
TRACK TO REACH OUR HIGHS FOR TODAY, ESPECIALLY SINCE AS WE MIX OUT,
HUMIDITIES ARE DROPPING LIKE A ROCK. THE DEWPOINT IN DODGE CITY HAS
DROPPED INTO THE MID 40S OVER THE LAST FEW HOURS, FOR EXAMPLE. WITH
LITTLE IN THE WAY OF A LOW LEVEL TRIGGER OR UPPER DYNAMICS AND GIVEN
THAT MOISTURE IS QUITE LOW, AM NOT EXPECTING ANY CONVECTION THIS
AFTERNOON OR EVENING. CANT RULE OUT A STRAY STORM NEAR THE
COLORADO BORDER AS UPSLOPE FLOW DEVELOPS, BUT MEAN FLOW IS
NORTHERLY WHICH SHOULD KEEP ANY STORMS ON THE COLORADO SIDE OF THE
BORDER. WE STILL HAVE SLIGHT CHANCE POPS GOING IN OUR FAR WEST AND
AM PLANNING TO LEAVE THAT IN. ALSO, CANT TOTALLY RULE OUT
SOMETHING ALONG THE FRONT BUT ODDS ARE AGAINST IT, SO I HAVENT
MEDDLED WITH GOING POPS MUCH.

FOR TONIGHT, THE MODELS SHOW THE SFC HIGH TO OUR NORTH TO DROP IN
OVER WESTERN KANSAS. PRECIP IS NOT FORECAST BUT I DID LOWER
TONIGHTS LOWS AS THE INCOMING AIRMASS IS COOLER THAN EXPECTED. IN
THE FACE OF THE COOL AIRMASS, AM MILDLY CONCERNED ABOUT THE BUST
POTENTIAL OF TOMORROWS HIGHS. WE HAVE UPPER 90S TO NEAR 100 GOING.
THE MODELS ARE CONSISTENT IN MIXING THE AIRMASS QUICKLY AND
DEVELOPING MODERATE SOUTHERLY FLOW SO WE SHOULD WARM UP QUICKLY AS A
RESULT. HAVE KEPT HIGHS FOR TOMORROW IN TACT. IT LOOKS AS IF A
S/WAVE WILL COME OVER THE RIDGE TOMORROW NIGHT AND THE MODELS HINT
AT A MCS BREAKING OUT OVER NE CO/NW NEB AND SLIDING INTO ERN KS
OVERNIGHT. SINCE IT WOULDNT TAKE MUCH ERROR TO BRING THAT MCS INTO
OUR AREA, I HAVE BRUSHED OUR NE COUNTIES WITH SLIGHT CHANCE POPS.

THURSDAY IS ANOTHER HIGH BUST POTENTIAL FORECAST. THE NAM
AGGRESSIVELY KICKS THE LEE TROF TO THE EAST AND DRIVES A COLD FRONT
THROUGH WESTERN KANSAS DURING THE DAY. AFTERNOON TEMPS COULD RANGE
FROM THE LOW 100S ALONG THE OK BORDER TO THE UPPER 70S ALONG I70 IF
THE NAM IS RIGHT. THE OTHER MODELS HAVE SOME VERSION OF THIS
SCENARIO BUT ARE NOT NEARLY AS AGGRESSIVE. PLAN TO LEAN IN THE NAMS
DIRECTION BUT NOT GO ALL THE WAY TO THAT SOLUTION YET. I INCREASED
THE AREAL COVERAGE OF OUR GOING POPS FOR THU AFTERNOON (IE I
BROAD-BRUSHED THE ENTIRE AREA) TO COVER THE UNCERTAINTY OF WHERE THE
FRONT MIGHT END UP BUT I DECIDED AGAINST TRYING TO FINESSE TEMPS
THAT FAR OUT. -WRIGHT

DAYS 3-7...

THE MAIN FORECAST CHALLENGES FOR THE EXTENDED PERIOD ARE CHANCES FOR
THUNDERSTORMS INTO EARLY NEXT WEEK. THE GFS CONTINUES TO SHOW POST
FRONTAL MOIST UPSLOPE FLOW FOR THE WEEKEND WITH MESOSCALE CONVECTIVE
CLUSTERS BOTH ON SATURDAY AND SUNDAY MORNINGS. THIS IS DUE TO A
NORTHERN BRANCH SHORTWAVE TROUGH LOWERING HEIGHTS OVER THE CENTRAL
HIGH PLAINS AND HELPING TO PUSH A COLD FRONT ACROSS THE PLAINS. THE
EC AND CANADIAN SHOW THE BEST CHANCES IN THE NORTH FA WHERE THE
STRONGER UPPER LEVEL WEST TO NORTHWEST WINDS WILL BE. THE CONVECTIVE
FORECAST DEPENDS ON WHERE FRONTAL BOUNDARIES OR OUTFLOW BOUNDARIES
WILL BE, AND THIS WILL NOT BE AN EASY FORECAST. AT ANY RATE WILL
KEEP POPS IN THE FORECAST THROUGH THE WEEKEND AND CONTINUE TO
HEDGE WITH HIGHER PROBABILITIES IN THE NORTH. THEN FOR MONDAY AND
TUESDAY WILL KEEP SMALL POPS MAINLY SOUTH. AFTERNOON HIGHS LOOK TO
BE THE WARMEST ON FRIDAY AHEAD OF THE COLD FRONT THEN WITH 850MB
TEMPS FORECAST TO COOL INTO THE UPPER TEENS AND LOWER 20S INTO
MONDAY, THE HIGHS COOL INTO THE MID TO UPPER 80S. AFTER THAT UPPER
RIDGING AND WARMING LOOK TO COME BACK INTO THE REGION WITH
ENSEMBLES SUGGESTING A MEAN CENTRAL CONUS RIDGE.

&&

.AVIATION...

EXPECT VFR CONDITIONS INTO WEDNESDAY. THERE IS AN ISOLATED CHANCE
FOR SOME THUNDERSTORMS NEAR GARDEN CITY AND WEST AFTER 4 PM INTO THE
EARLY EVENING, HOWEVER LATEST RUC GUIDANCE HAS NO THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  99  69  96 /  10  10  10  20
GCK  61 100  66  95 /  10  20  10  20
EHA  63  99  66  94 /  20  20  20  20
LBL  63 100  67  95 /  10  10  10  20
HYS  61  97  67  90 /  10  10  20  30
P28  66  98  71  98 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/06/06
Hazardous weather outlook, Jun 30, 3:40 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE JUN 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-012045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT TUE JUN 30 2009 /240 PM MDT TUE JUN 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS A WEAK
COOL FRONT SLIDES THROUGH WESTERN KANSAS. HOWEVER, ANY STORMS THAT
FORM WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THUNDERSTORM MAY DEVELOP ALONG THE KANSAS COLORADO
BORDER ON WEDNESDAY...HOWEVER ANY ORGANIZED THUNDERSTORM ACTIVITY
IS NOT EXPECTED OVER WESTERN KANSAS. A COLD FRONT WILL PUSH
THROUGH WESTERN KANSAS THURSDAY WITH ANOTHER CHANCE FOR
THUNDERSTORMS. A MOIST UPSLOPE LOW LEVEL FLOW REGIME IS THEN
EXPECTED FRIDAY INTO THE HOLIDAY WEEKEND. THIS PATTERN IS
FAVORABLE FOR ORGANIZED THUNDERSTORM ACTIVITY OVER SOUTHWEST
KANSAS...SO STAY TUNED TO UPDATED FORECAST PRODUCTS CONCERNING THE
HOLIDAY WEEKEND FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Local storm report, Jun 30, 5:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             7 WSW SYRACUSE          37.94N 101.87W
06/30/2009  E0.75 INCH       HAMILTON           KS   PUBLIC

            THE CALLER REPORTED THE HAIL AS DIME SIZED AND BRIEF.

&&

BURKE
Special weather statement, Jun 30, 6:30 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE JUN 30 2009

KSZ061>063-010015-
FINNEY-HAMILTON-KEARNY-
630 PM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY AND
SOUTHWESTERN FINNEY COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF KENDALL...MOVING SOUTH AT
15 MPH. ANOTHER STRONG THUNDERSTORM WAS 19 MILES NORTH OF
LAKIN...MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3774 10109 3773 10167 3824 10160 3824 10112
TIME...MOT...LOC 2329Z 334DEG 15KT 3799 10142

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:30 PM CDTSpecial Weather StatementDDCKearny45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.